Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 101, NWS Omaha, NE

June 15, 2024Antelope County, Boone County, Madison County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 15, 2024, 5:44 PM CDT for Antelope County, Boone County, Madison County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2024, 5:44 PM CDT (22:44 UTC)
Expired
Jun 15, 2024, 6:15 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Antelope County, NE, Boone County, NE, Madison County, NE

The radar

The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:14 PM CDTTORNADO8 Nne Newman Grove, NEPhoto evidence and eyewitness reports of a funnel cloud with a short-lived ground circulation and dust cloud. Brief tornado at this location.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:52 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WFUS53 KOAX 152244
TOROAX
NEC003-011-119-152315-
/O.NEW.KOAX.TO.W.0101.240615T2244Z-240615T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
544 PM CDT Sat Jun 15 2024

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southwestern Madison County in northeastern Nebraska...
  Southeastern Antelope County in northeastern Nebraska...
  Northeastern Boone County in northeastern Nebraska...

* Until 615 PM CDT.

* At 544 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles east of Petersburg, or 9 miles northeast of
  Albion, moving northeast at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Madison, southeastern Antelope and northeastern Boone
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4177 9794 4184 9802 4201 9781 4185 9762
TIME...MOT...LOC 2244Z 228DEG 24KT 4182 9792 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Darrah
1 follow-up statement
592 
WWUS53 KOAX 152259
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
559 PM CDT Sat Jun 15 2024

NEC003-152309-
/O.CAN.KOAX.TO.W.0101.000000T0000Z-240615T2315Z/
Antelope NE-
559 PM CDT Sat Jun 15 2024

...THE TORNADO WARNING FOR SOUTHEASTERN ANTELOPE COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Nebraska.

&&

LAT...LON 4186 9795 4192 9787 4192 9784 4194 9783
      4198 9778 4185 9762 4179 9788
TIME...MOT...LOC 2259Z 224DEG 27KT 4186 9784 

$$

NEC011-119-152315-
/O.CON.KOAX.TO.W.0101.000000T0000Z-240615T2315Z/
Madison NE-Boone NE-
559 PM CDT Sat Jun 15 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR WEST
CENTRAL MADISON AND NORTHEASTERN BOONE COUNTIES...

At 559 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Newman Grove, or 14 miles northeast
of Albion, moving northeast at 30 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Madison and northeastern Boone Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4186 9795 4192 9787 4192 9784 4194 9783
      4198 9778 4185 9762 4179 9788
TIME...MOT...LOC 2259Z 224DEG 27KT 4186 9784 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Darrah

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 15, 1:33 PM CDT, 4 hours 11 minutes earlier. Its key messages:

  • Strong to severe thunderstorms will be possible this afternoon. All modes of severe weather will be possible from 4 pm through midnight, mainly along and south of a line from Columbus to Sioux City.
  • Very hot temperatures expected Sunday and Monday with afternoon heat index values reaching 95 to 102 each day.
  • Daily storm chances exist at least somewhere in our coverage area every day from Sunday night through next week, and especially north of Interstate 80. Each round of storms will have potential for some severe weather and locally heavy rain.
Area forecast discussion, Jun 15, 1:33 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
133 PM CDT Sat Jun 15 2024

.KEY MESSAGES...

- Strong to severe thunderstorms will be possible this
  afternoon. All modes of severe weather will be possible from 4
  pm through midnight, mainly along and south of a line from
  Columbus to Sioux City.

- Very hot temperatures expected Sunday and Monday with
  afternoon heat index values reaching 95 to 102 each day.

- Daily storm chances exist at least somewhere in our coverage
  area every day from Sunday night through next week, and
  especially north of Interstate 80. Each round of storms will
  have potential for some severe weather and locally heavy rain.

&&

.DISCUSSION...
Issued at 131 PM CDT Sat Jun 15 2024

Short Term (Today and Tomorrow)

Overnight, a decaying MCS pushed through the area bringing 0.50 to
0.75" of rainfall to much of the area. A chance of strong to severe
storms in eastern Nebraska and western Iowa will be present late
this afternoon into the evening as a shortwave feature pushes
through the area. Strong southerly flow has brought dewpoints into
the upper 60s for much of eastern NE early this afternoon. Satellite
imagery displays large breaks in cloud cover over eastern NE and
western IA with increasing destabilization across the area. Model
guidance is suggesting a branch of 2500-3500 J/kg of MLCAPE across
this area by the late afternoon.

The greatest uncertainty with this event is the timing and location
of convective initiation. A stalled out warm front is present across
northeast Kansas with slow northward movement. Meanwhile, a
vorticity maximum is also present in central NE progressing
northeastward. Little agreement is present among CAM guidance in
both the timing and location of initiation this afternoon. The most
likely case will be initiation in eastern NE during the 3 PM - 6 PM
timeframe. Marginal deep layer shear matched with a favorable low-
level shear profile should be sufficient for the development of a
few initial supercells with all hazards possible. Steep mid-level
lapse rates will lead to large hail being the primary hazard with
any developed supercell. A few brief tornadoes can't be ruled out as
hodographs display favorable low-level curvature. Upscale growth is
expected through the evening as storms push east into western Iowa.
Localized flash flooding concerns will also be present, hence the
issuance of a slight risk (level 2 out of 4) for excessive rainfall
by WPC.

Sunday afternoon will see sunny skies and the warmest temperatures
much of the area has seen so far this year. High temperatures in the
mid to upper 90s associated with dewpoints pushing near 70 will
bring heat index values of 97 to 102 through a majority of the
area. This remains just under heat advisory criteria. The newly
released HeatRisk product remains in the major category (level 3
of 4) across a majority of the area on Sunday. Southwesterly
wind gusts of 15 to 25 mph during the afternoon will help to
bring a little relief. However, the elevated heat risk should
bring extra precautions to those spending time outdoors
tomorrow. Stay hydrated, take frequent breaks in shade or air
conditioning, and reduce time in the sun.

Potential for strong to severe storms returns to the area Sunday
evening, primarily in the 9 pm to 1 am timeframe. This potential
is constrained north of a line from Columbus, NE to Onawa, IA
with severe potential increasing as you progress towards the
NE/SD border. This has a prompted a marginal risk (level 1 out
of 5) for severe weather from SPC with wind and hail the primary
hazards. This event is in response to a broad upper level
trough pushing into the northern Plains, bringing southwesterly
flow to the area. Localized flash flooding concerns will be
present as PWAT values frequently exceed 1.5 in. WPC has issued
a slight risk (level 2 out of 4) for excessive rainfall in
northeast Nebraska for Sunday.

Long Range (Monday through Friday)

Increased heat concerns continue into Monday. Current HeatRisk
guidance is placing portions of southeast NE and southwest IA in an
extreme (level 4 out of 4) HeatRisk category. Heat index values
remains in the 95 to 100 range. Once again, southerly afternoon
winds will be gusting in the 25 to 35 mph range. A marginal risk for
severe weather (level 1 out of 5) is present Monday along and north
of a line from Albion, NE to Norfolk, NE to Sioux City, IA. Storms
are expected to develop late in the day Monday along a front draped
from eastern SD into north-central NE.

High temperatures Tuesday through Thursday will remain primarily in
the 80s. Although the days will remain toasty, HeatRisk guidance
remains Minor to Moderate through this timeframe. Highs are expected
to rise back into the 90s by the end of the work week. Additional
severe weather chances are present daily through the rest of the
week as we remain in an active pattern. CSU machine learning
guidance continues to highlight an area for severe weather in
eastern Nebraska and western Iowa on Tuesday as a cold front is
expected to push through the area. WPC has also issued a slight risk
(level 2 out of 4) for excessive rainfall across the area on
Tuesday. Additional areas of interest continue primarily north of
Interstate 80 through the week. While there is still time work out
some of the finer details, it is fair to say there is a busy week of
weather ahead. Multiple rounds of rainfall may also bring additional
flooding concerns through the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1137 AM CDT Sat Jun 15 2024

A patch of MVFR ceilings around KOFK is expected to improve to
VFR by 20Z. Strong southerly winds sustained at 15 to 25 kts
with gusts up 35 kts will continue through a majority of the
forecast period. Strong to severe thunderstorms are expected to
develop in eastern Nebraska later this afternoon before moving
east into western Iowa. Model guidance is currently showing
high uncertainty in the timing and coverage of these storms.
Confidence is increased that storms will impact KOMA this
afternoon and likely KLNK too. Current impacts appear in the
21-00Z timeframe for KLNK and 22-03Z for KOMA. Expect these
timeframe to wiggle and shrink a bit as confidence in this
system is gained through the afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Wood
AVIATION...Wood
Hazardous weather outlook, Jun 15, 4:55 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
455 PM CDT Sat Jun 15 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
455 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Severe thunderstorms developing across eastern Nebraska will move
east into western Iowa this evening. All modes of severe weather
are possible, including large hail, damaging winds, and an
isolated tornado or two. These hazards will be possible through
the 12 AM timeframe. Localized heavy and possibly flooding rains
could also occur which could lead to flash flooding if multiple
storms move over the same locations.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Hot temperatures in the mid to upper 90s are expected both Sunday
and Monday. Afternoon heat index values both days could range
from 98 to 103, leading to an elevated risk of heat illness.

Sunday evening through Monday evening will feature another chance
for strong storms mainly over northeast Nebraska.

And more storms are in the forecast Tuesday afternoon and night
as a frontal boundary moves into the region. These storms could
also be severe, along with potentially flooding rain.

The active weather pattern remains in the area with a daily
chance for storms from Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed for some areas late this
afternoon through the evening. Storm Spotters are encouraged to
relay reports of hail if it is half an inch in diameter or larger

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:55 AM CDTSpecial Weather StatementOAXJefferson, Saline35 min
Jun 15, 2:22 AM CDTSpecial Weather StatementOAXJefferson, Saline23 min
Jun 15, 2:26 AM CDTSpecial Weather StatementOAXSeward34 min
Jun 15, 2:45 AM CDTSpecial Weather StatementOAXGage, Johnson, Lancaster30 min
Jun 15, 3:14 AM CDTSpecial Weather StatementOAXCass, Johnson, Otoe, Pawnee31 min
Jun 15, 3:37 AM CDTSpecial Weather StatementOAXCass, Douglas, Johnson, Nemaha, Otoe, Pawnee and 2 more23 min
Jun 15, 4:00 AM CDTSpecial Weather StatementOAXNemaha, Richardson30 min
Jun 15, 4:30 AM CDTSpecial Weather StatementOAXRichardson30 min
Jun 15, 4:12 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline33 min
Jun 15, 4:30 PM CDTSevere Thunderstorm WarningOAXAntelope, Pierce45 min
Jun 15, 4:36 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison39 min
Jun 15, 4:45 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline45 min
Jun 15, 4:54 PM CDTTornado WarningOAXAntelope, Boone, Madison36 min
Jun 15, 5:06 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce39 min
Jun 15, 5:07 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster, Saline38 min
Jun 15, 5:15 PM CDTTornado WarningOAXAntelope, Boone, Madison30 min
Jun 15, 5:20 PM CDTTornado WarningOAXAntelope, Boone, Madison25 min
Jun 15, 5:29 PM CDTTornado WarningOAXAntelope, Pierce46 min
Jun 15, 5:37 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson38 min
Jun 15, 5:39 PM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce51 min
Jun 15, 5:42 PM CDTTornado WarningOAXMadison33 min
Jun 15, 5:43 PM CDTSevere Thunderstorm WarningOAXCass, Gage, Lancaster, Otoe, Saline32 min
Jun 15, 5:53 PM CDTTornado WarningOAXMadison, Pierce, Stanton, Wayne37 min
Jun 15, 5:56 PM CDTTornado WarningOAXMadison, Pierce34 min
Jun 15, 6:01 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXColfax, Cuming, Platte, Stanton30 min
Jun 15, 6:04 PM CDTTornado WarningOAXAntelope, Pierce17 min
Jun 15, 6:09 PM CDTTornado WarningOAXBoone, Madison36 min
Jun 15, 6:10 PM CDTFlash Flood WarningOAXAntelope, Boone, Madison3 hr
Jun 15, 6:12 PM CDTTornado WarningOAXMadison, Stanton, Wayne33 min
Jun 15, 6:16 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Lancaster, Pawnee44 min
Jun 15, 6:20 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXAntelope, Pierce40 min
Jun 15, 6:25 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCuming, Madison, Pierce, Stanton, Wayne65 min
Jun 15, 6:32 PM CDTAreal Flood AdvisoryOAXGage, Jefferson3 hr
Jun 15, 6:32 PM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton43 min
Jun 15, 6:40 PM CDTFlash Flood WarningOAXMadison, Pierce3 hr
Jun 15, 6:42 PM CDTTornado WarningOAXCuming, Stanton, Wayne33 min
Jun 15, 6:44 PM CDTTornado WarningOAXColfax, Platte, Stanton31 min
Jun 15, 6:45 PM CDTAreal Flood AdvisoryOAXMadison, Pierce, Stanton, Wayne27 min
Jun 15, 6:49 PM CDTTornado WarningOAXMadison41 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.